Integral representation bound of the true solution to the BVP of double-sided fractional diffusion advection reaction equation

Abstract

This paper is devoted to developing the regularity results of the true (classic) solution to the homogeneous BVP of double-sided fractional diffusion advection reaction equation with variable coefficients on the bounded interval. This topic has been controversial in modelling in recent years, especially on the regularity issue. We use a different strategy of raising regularity of the weak solution and prove that, under suitable conditions, the true solution exists and can be represented in the form of fractional integration; furthermore, we show that usually this integral representation cannot be further improved even with smooth coefficients and right-hand side function in the equation. And we find the precise bound for this integral representation to hold, which measures the “best” regularity guaranteed and is in sharp contrast to the case of integer-order elliptic PDEs.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Ginting, V., Li, Y.: On the fractional diffusion-advection-reaction equation in \(\mathbb{R}\). Fract. Calc. Appl. Anal. 22(4), 1039–1062 (2019). https://doi.org/10.1515/fca-2019-0055

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Ervin, V.J., Roop, J.P.: Variational formulation for the stationary fractional advection dispersion equation. Numer. Methods Partial Differ. Equ. 22(3), 558–576 (2006)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Ervin, V.J., Roop, J.P.: Variational solution of fractional advection dispersion equations on bounded domains in \(\mathbb{R}^d\). Numer. Methods Partial Differ. Equ. 23(2), 256–281 (2007). https://doi.org/10.1002/num.20169

    Article  MATH  Google Scholar 

  4. 4.

    Metzler, R., Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339(1), 77 (2000). https://doi.org/10.1016/S0370-1573(00)00070-3

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Gilboa, G., Osher, S.: Nonlocal operators with applications to image processing. Multisc. Model. Simul. 7(3), 1005–1028 (2008). https://doi.org/10.1137/070698592

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Buades, A., Coll, B., Morel, JM.: Image denoising methods. A new nonlocal principle, SIAM Rev. 52(1), 113–147 (2010) reprint of “A review of image denoising algorithms, with a new one” [MR2162865]. https://doi.org/10.1137/090773908

  7. 7.

    Shlesinger, M.F., West, B.J., Klafter, J.: Lévy dynamics of enhanced diffusion: application to turbulence. Phys. Rev. Lett. 58(11), 1100–1103 (1987). https://doi.org/10.1103/PhysRevLett.58.1100

    MathSciNet  Article  Google Scholar 

  8. 8.

    Mainardi, F.: Fractional calculus: some basic problems in continuum and statistical mechanics. In: Fractals and Fractional Calculus in Continuum Mechanics (Udine, 1996), Vol. 378 of CISM Courses and Lect., pp. 291–348. Springer, Vienna (1997). https://doi.org/10.1007/978-3-7091-2664-6_7

  9. 9.

    Zaslavsky, G.M., Stevens, D., Weitzner, H.: Self-similar transport in incomplete chaos. Phys. Rev. E 48(3), 1683–1694 (1993). https://doi.org/10.1103/PhysRevE.48.1683

    MathSciNet  Article  Google Scholar 

  10. 10.

    Mainardi, F.: Fractional Calculus and Waves in Linear Viscoelasticity. An Introduction to Mathematical Models, Imperial College Press, London (2010). https://doi.org/10.1142/9781848163300

    Google Scholar 

  11. 11.

    Hatano, Y., Hatano, N.: Dispersive transport of ions in column experiments: an explanation of long-tailed profiles. Water Resour. Res. 34(5), 1027–1033 (1998)

    Article  Google Scholar 

  12. 12.

    Benson, D.A., Wheatcraft, S.W., Meerschaert, M.M.: The fractional-order governing equation of lévy motion. Water Resour. Res. 36(6), 1413–1423 (2000)

    Article  Google Scholar 

  13. 13.

    Benson, D.A., Schumer, R., Meerschaert, M.M., Wheatcraft, S.W.: Fractional dispersion, Lévy motion, and the MADE tracer tests. Transp. Porous Media 42(1–2), 211–240 (2001). https://doi.org/10.1023/A:1006733002131

    MathSciNet  Article  Google Scholar 

  14. 14.

    Höfling, F., Franosch, T.: Anomalous transport in the crowded world of biological cells. Rep. Progr. Phys. 76(4), 046602 (2013). https://doi.org/10.1088/0034-4885/76/4/046602

    MathSciNet  Article  Google Scholar 

  15. 15.

    Luchko, Y.: Fractional Schrödinger equation for a particle moving in a potential well. J. Math. Phys. 54(1), 012111 (2013). https://doi.org/10.1063/1.4777472

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Saĭevand, K., Pichagkhi, K.: Reanalysis of an open problem associated with the fractional Schrödinger equation. Teoret. Mat. Fiz. 192(1), 103–114 (2017). https://doi.org/10.4213/tmf9224

    MathSciNet  Article  Google Scholar 

  17. 17.

    Jeng, M., Xu, S.-L.-Y., Hawkins, E., Schwarz, J.M.: On the nonlocality of the fractional Schrödinger equation. J. Math. Phys. 51(6), 062102 (2010). https://doi.org/10.1063/1.3430552

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Bayin, S.C.: On the consistency of the solutions of the space fractional Schrödinger equation. J. Math. Phys. 53(4), 042105 (2012). https://doi.org/10.1063/1.4705268

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Bayin, S.C.: Comment on “On the consistency of the solutions of the space fractional Schrödinger equation’’ [J. Math. Phys. 53, 042105 (2012)] [mr2953264]. J. Math. Phys. 54(7), 074101 (2013). https://doi.org/10.1063/1.4816007

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Kwaśnicki, M.: Eigenvalues of the fractional Laplace operator in the interval. J. Funct. Anal. 262(5), 2379–2402 (2012). https://doi.org/10.1016/j.jfa.2011.12.004

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Chen, Z.-Q., Song, R.: Two-sided eigenvalue estimates for subordinate processes in domains. J. Funct. Anal. 226(1), 90–113 (2005). https://doi.org/10.1016/j.jfa.2005.05.004

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Ros-Oton, X., Serra, J.: The Dirichlet problem for the fractional Laplacian: regularity up to the boundary. J. Math. Pures Appl. 101(3), 275–302 (2014). https://doi.org/10.1016/j.matpur.2013.06.003

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Yang, D., Wang, H.: Wellposedness and regularity of steady-state two-sided variable-coefficient conservative space-fractional diffusion equations (2016). arXiv preprint arXiv:1606.04912

  24. 24.

    Wang, H., Yang, D., Zhu, S.: Accuracy of finite element methods for boundary-value problems of steady-state fractional diffusion equations. J. Sci. Comput. 70(1), 429–449 (2017)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Ervin, V.J., Heuer, N., Roop, J.P.: Regularity of the solution to 1-D fractional order diffusion equations. Math. Comput. 87(313), 2273–2294 (2018). https://doi.org/10.1090/mcom/3295

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Li, Y.: On Fractional Differential Equations and Related Questions, ProQuest LLC, Ann Arbor, MI, thesis (Ph.D.)–University of Wyoming. (2019) http://gateway.proquest.com/openurl?url_ver=Z39.88-2004&rft_val_fmt=info:ofi/fmt:kev:mtx:dissertation&res_dat=xri:pqm&rft_dat=xri:pqdiss:13880082

  27. 27.

    Ervin, V.: Regularity of the solution to fractional diffusion, advection, reaction equations (2019). arXiv preprint arXiv:1911.03261

  28. 28.

    Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics, vol. 19, 2nd edn. American Mathematical Society, Providence (2010)

    Google Scholar 

  29. 29.

    Li, Y.: Raising the regularity of generalized Abel equations in fractional Sobolev spaces with homogeneous boundary conditions (2020). arXiv:2006.08353

  30. 30.

    Li, Y.: A note on generalized Abel equations with constant coefficients

  31. 31.

    Samko, S.G., Kilbas, A.A., Marichev, O.I.: Fractional integrals and derivatives. Gordon and Breach Science Publishers, Yverdon (1993)

    Google Scholar 

  32. 32.

    Di Nezza, E., Palatucci, G., Valdinoci, E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136(5), 521–573 (2012)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Tartar, L.: An Introduction to Sobolev Spaces and Interpolation Spaces. Lecture Notes of the Unione Matematica Italiana, vol. 3. Springer, Berlin (2007)

    Google Scholar 

  34. 34.

    Li, Y.: On the skewed fractional diffusion advection reaction equation on the interval (2020). arXiv preprint arXiv:2005.04405

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Yulong Li.

Ethics declarations

Conflict of interest

The author declares that there is no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Appendices

Appendix

Riemann–Liouville integrals and their properties

Definition 2

Let \(w:(c,d) \rightarrow {\mathbb {R}}, (c,d) \subset {\mathbb {R}}\) and \(\sigma >0\). The left and right Riemann–Liouville fractional integrals of order \(\sigma\) are, formally respectively, defined as

$$\begin{aligned} ({_a}D_{x}^{-\sigma }w)(x)&:= \dfrac{1}{\Gamma (\sigma )}\int _{a}^{x}(x-s)^{\sigma -1}w(s) \, \mathrm{d}s, \end{aligned}$$
(66)
$$\begin{aligned} ({_x}D_{b}^{-\sigma } w)(x)&:= \dfrac{1}{\Gamma (\sigma )}\int _{x}^{b}(s-x)^{\sigma -1}w(s) \, \mathrm{d}s, \end{aligned}$$
(67)

where \(\Gamma (\sigma )\) is Gamma function. For convenience, when \(c=-\infty\) or \(d=\infty\) we set

$$\begin{aligned} ({\varvec{D}}^{-\sigma }w)(x) :={_{-\infty }}D_{x}^{-\sigma } w \text { and } ({\varvec{D}}^{-\sigma * }w)(x) :={_{x}}D_{\infty }^{-\sigma } w. \end{aligned}$$
(68)

In particular, if \(\sigma =0\), \({_a}D_{x}^{-\sigma }\), \({_x}D_{b}^{-\sigma }\), \({\varvec{D}}^{-\sigma }\) and \({\varvec{D}}^{-\sigma * }\) are regarded as identity operators.

Property 1

([31], Eq. (2.72), (2.73), p. 48) Given \(\sigma > 0\), fractional operators \({_aD_x^{-\sigma }}\) and \({_xD^{-\sigma }_b}\) are bounded in \(L^p(\Omega ) (p\ge 1)\):

$$\begin{aligned} \Vert {_aD_x^{-\sigma }}\psi \Vert _{L^p(\Omega )}\le K\Vert \psi \Vert _{L^p(\Omega )}, \, \Vert {_xD^{-\sigma }_b}\psi \Vert _{L^p(\Omega )}\le K\Vert \psi \Vert _{L^p(\Omega )}, \, K=\dfrac{(b-a)^\sigma }{\sigma \Gamma (\sigma )}. \end{aligned}$$
(69)

Property 2

([31], Eq. (2.19), p. 34) Let \(\sigma >0\) and \((Qf)(x)=f(a+b-x)\), then the following operators are reflective:

$$\begin{aligned} Q{_aD_x^{-\sigma }}Q={_xD_b^{-\sigma }}. \end{aligned}$$
(70)

Property 3

If \(0<\sigma <1\), \(1<p<1/\sigma\), then the fractional operators \({_aD_x^{-\sigma }}\), \({_xD_b^{-\sigma }}\) are bounded from \(L^p(\Omega )\) into \(L^q(\Omega )\) with \(q=\frac{p}{1-\sigma p}\).

Property 4

If \(0<\frac{1}{p}<\sigma <1+\frac{1}{p}\), fractional operators \({_aD_x^{-\sigma }}\) and \({_xD^{-\sigma }_b}\) map the space \(L^p(\Omega )\) into the H\(\ddot{\text {o}}\)lderian space \(H^{\sigma -1/p}(\overline{\Omega })\).

Remark 1

Property 3 is a combination of Theorem 3.5 ([31], p. 66) and Property 2, and Property 4 is a combination of Corollary of Theorem 3.6 ( [31], p. 69) and Property 2.

Riemann–Liouville derivatives and their properties

Definition 3

Let \(w:(c,d) \rightarrow {\mathbb {R}}, (c,d) \subset {\mathbb {R}}\) and \(\sigma >0\). Assume n is the smallest integer greater than \(\sigma\) (i.e., \(n-1 \le \sigma < n\)). The left and right Riemann–Liouville fractional derivatives of order \(\sigma\) are, formally respectively, defined as

$$\begin{aligned} ({_a}D_x^{\sigma }w)(x) := \frac{\mathrm{d}^n}{\mathrm{d}x^n} {_a}D_x^{\sigma -n} w \text { and }~ ({_x}D_b^{\sigma }w)(x) := (-1)^n \frac{\mathrm{d}^n}{\mathrm{d} x^n} {_x}D_b^{\sigma -n} w. \end{aligned}$$

For ease of notation, when \(c=-\infty\) or \(d=\infty\) we set

$$\begin{aligned} ({\varvec{D}}^{\sigma } w )(x)= {_{-\infty }}D_{x}^{\mu }w \text { and } ({\varvec{D}}^{\sigma *}w)(x) = {_{x}}D^{\mu }_{\infty }w . \end{aligned}$$
(71)

Property 5

([1], Theorem 4.1) For \(v, w \in C_0^\infty (\Omega )\) and \(\sigma \ge 0\), it is true that

$$\begin{aligned} \begin{aligned}&({\varvec{D}}^{\sigma } v , {\varvec{D}}^{\sigma } w )_{{\mathbb {R}}} = ({\varvec{D}}^{\sigma *} v , {\varvec{D}}^{\sigma *} w )_{{\mathbb {R}}} = (2\pi )^{2\sigma }\int _{\mathbb {R}}|\xi |^{2\sigma } \widehat{v}(\xi ) \overline{\widehat{w}(\xi )} \,\mathrm{d}\xi ,\\&({\varvec{D}}^{\sigma } v, {\varvec{D}}^{\sigma *} w )_{{\mathbb {R}}} +({\varvec{D}}^{\sigma } w, {\varvec{D}}^{\sigma *} v )_{{\mathbb {R}}} =2\cos (\sigma \pi )({\varvec{D}}^{\sigma } v , {\varvec{D}}^{\sigma } w )_{{\mathbb {R}}}. \end{aligned} \end{aligned}$$
(72)

Property 6

([1], Property 2.4) Let \(0<\sigma\) and \(w\in C_0^\infty ({\mathbb {R}})\), then \({\varvec{D}}^\sigma w, {\varvec{D}}^{\sigma *} w \in L^p({\mathbb {R}})\) for any \(1\le p<\infty\).

Fractional Sobolev spaces and properties

Fractional Sobolev spaces \(\widehat{H}^s({\mathbb {R}})\) can be equivalently described in different ways, serving convenient tools for deriving various properties under different contexts.

Definition 4

(Via Fourier transform [32, 33]) Given \(0\le s\), let

$$\begin{aligned} \widehat{H}^s({\mathbb {R}}) := \left\{ w \in L^2({\mathbb {R}}) : \int _{{\mathbb {R}}} (1 + |2\pi \xi |^{2s}) |\widehat{w}(\xi ) |^2 \, \mathrm{d} \xi < \infty \right\} . \end{aligned}$$
(73)

It is endowed with semi-norm and norm

$$\begin{aligned} |w|_{\widehat{H}^s({\mathbb {R}})}:=\Vert (2\pi \xi )^s \widehat{w}\Vert _{L^2({\mathbb {R}})}, \Vert w\Vert _{\widehat{H}^s ({\mathbb {R}})}:=\left( \Vert w\Vert ^2_{L^2({\mathbb {R}})} +|w|^2_{\widehat{H}^s({\mathbb {R}})}\right) ^{1/2}. \end{aligned}$$

Another equivalent definition is achieved with the aid of left or right fractional-order weak derivative, which is a generalization of integer-order weak derivative:

Definition 5

( [1], Sect. 3) Given \(0\le s\) and assume \(u(x)\in L^2({\mathbb {R}})\), then \(u(x) \in \widehat{H}^s({\mathbb {R}})\) if and only if there exists a unique \(\psi _1(x) \in L^2({\mathbb {R}})\) such that

$$\begin{aligned} \int _{\mathbb {R}} u \cdot {\varvec{D}}^s \psi =\int _{\mathbb {R}} \psi _1 \cdot \psi \quad \end{aligned}$$
(74)

for any \(\psi \in C^\infty _0({\mathbb {R}})\).

Similarly,

\(u(x) \in \widehat{H}^s({\mathbb {R}})\) if and only if there exists a unique \(\psi _2(x) \in L^2({\mathbb {R}})\) such that

$$\begin{aligned} \int _{\mathbb {R}} u \cdot {\varvec{D}}^{s*} \psi =\int _{\mathbb {R}} \psi _2 \cdot \psi \end{aligned}$$
(75)

for any \(\psi \in C^\infty _0({\mathbb {R}})\).

With above definitions, the following property can be deduced, which guarantees the existence of fractional derivatives and provides equivalent semi-norm and norm.

Property 7

([1], Sect. 3) Assume \(u\in \widehat{H}^s({\mathbb {R}})\), \(s\ge 0\), then \({\varvec{D}}^s u, {\varvec{D}}^{s*}u\) exist a.e. and

$$\begin{aligned} |u|_{\widehat{H}^s({\mathbb {R}})} = \Vert {\varvec{D}}^s u\Vert _{L^2({\mathbb {R}})}=\Vert {\varvec{D}}^{s*}u\Vert _{L^2({\mathbb {R}})}. \end{aligned}$$
(76)

By restricting to the bounded interval we can define the following analogue.

Definition 6

Given \(0\le s\).

$$\begin{aligned} \widehat{H}^s_0(\Omega ):=\{\text {Closure of}\, \, u\in C_0^\infty (\Omega ) \, \text {with respect to norm}\, \Vert \tilde{u}\Vert _{\widehat{H}^s({\mathbb {R}})} \}, \end{aligned}$$
(77)

where notation \(\tilde{u}\) denotes the extension of u(x) by 0 outside \(\Omega\). It is endowed with semi-norm and norm

$$\begin{aligned} |u|_{\widehat{H}^s_0(\Omega )}:=|\tilde{u}|_{\widehat{H}^s({\mathbb {R}})}, \Vert u\Vert _{\widehat{H}^s_0(\Omega )}:=\Vert \tilde{u}\Vert _{\widehat{H}^s({\mathbb {R}})}. \end{aligned}$$

And we have the following properties.

Property 8

Given \(\frac{1}{2}<s<1\), then \(u\in \widehat{H}^s_0(\Omega )\) can be represented as

$$\begin{aligned} u(x)={_aD_x^{-s}\psi _1}={_xD_b^{-s}}\psi _2, \end{aligned}$$
(78)

for certain \(\psi _1\), \(\psi _2 \in L^2(\Omega )\). As a consequence, \({_aD_x^s}u\) and \({_xD_b^s}u\) exist a.e. and coincide with \(\psi _1\), \(\psi _2\), respectively.

Property 9

Given\(1/2<s<1\), \(g(x)\in C^1(\overline{\Omega })\), then there exists a positive constant C such that

$$\begin{aligned} \tilde{g}\tilde{u}\in \widehat{H}^s({\mathbb {R}})\quad \text {and}\quad \Vert \tilde{g}\tilde{u}\Vert _{\widehat{H}^s({\mathbb {R}})}\le C \Vert \tilde{u}\Vert _{\widehat{H}^s({\mathbb {R}})} \end{aligned}$$
(79)

for any \(u(x)\in \widehat{H}^s_0(\Omega )\). (Notation \(\tilde{\cdot }\) denotes the extension by zero outside \(\Omega\).)

Remark 2

The proof of Property 8 is readily verified by using Definition 5 and the fact that \(u(a)=u(b)=0\) implied by \(\frac{1}{2}<s<1\), \(u\in \widehat{H}^s_0(\Omega )\). And the proof of Property 9 can be referred to Lemma 3.2, [2] or simply Exercise 21, p. 309, [28].

Spaces \(H^*(\Omega )\), \({H^*}_{\sigma (\Omega )}\) and properties

Property 10

([31], Theorem 13.14, p. 248) Let \(0<\sigma <1\), the fractional integration operators \({_aD_x^{-\sigma }}\) and \({_xD_b^{-\sigma }}\) map the space \(H^*(\Omega )\) one-to-one and onto the space \({H^*}_\sigma (\Omega )\), respectively. Consequently, \({_aD_x^{-\sigma }}(H^*(\Omega ))={_xD_b^{-\sigma }}(H^*(\Omega ))\).

Property 11

Let \(0<\sigma <1\), \(\gamma _1, \gamma _2>0\), \(\gamma _1{_aD_x^{-\sigma }}+\gamma _2{_xD_b^{-\sigma }}\) maps \(H^*(\Omega )\) one-to-one and onto the space \({H^*}_\sigma (\Omega )\).

Remark 3

Property 11 is a combination of Theorem 30.7 ([31], p. 626) and Property 10.

Calrification

This article is a refinement of partial results of the original draft [34] (unsubmitted, unpublished, serves as a public reference only) that is available at https://arxiv.org/abs/2005.04405. This refined work is aimed for publication in the journal.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Li, Y. Integral representation bound of the true solution to the BVP of double-sided fractional diffusion advection reaction equation. Rend. Circ. Mat. Palermo, II. Ser (2021). https://doi.org/10.1007/s12215-021-00592-z

Download citation

Keywords

  • Riemann–Liouville
  • Fractional diffusion
  • Advection
  • Reaction
  • Regularity
  • Double-sided

Mathematics Subject Classification

  • 26A33
  • 34A08
  • 46N20